Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 179, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Jul 12, 2018, 5:56 PM CDT for LeFlore County, Oklahoma. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2018, 5:56 PM CDT (22:56 UTC)
- Expired
- Jul 12, 2018, 7:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County LeFlore County, OK
The radar
The Western Arkansas radar (KSRX), 59 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:58 PM CDT | TSTM WND DMG | Poteau, OK | TREE LIMBS DOWNED. ESTIMATED 50 TO 60 MPH WIND GUSTS. |
| Jul 12, 5:58 PM CDT | TSTM WND DMG | Poteau, OK | TREE LIMBS DOWNED. ESTIMATED 50 TO 60 MPH WIND GUSTS. ADDITIONAL INFORMATION FROM LOCAL BROADCAST MEDIA INDICATES SIDING BLOWN OFF MULTIPLE HOMES...A COMMUNICATIONS TOWER BLOWN ONTO THE ROOF OF THE LOCAL HOSPITAL CAUSING THE ROOF TO FAIL...AND POWERLINES DOWNE |
| Jul 12, 6:00 PM CDT | TSTM WND DMG | Howe, OK | SHED DESTROYED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 942 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
545
WUUS54 KTSA 122256
SVRTSA
OKC079-130000-
/O.NEW.KTSA.SV.W.0179.180712T2256Z-180713T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
556 PM CDT THU JUL 12 2018
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Central Le Flore County in southeastern Oklahoma...
* Until 700 PM CDT.
* At 556 PM CDT, a severe thunderstorm was located over Howe, moving
west at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations in or near the path include...
Poteau... Heavener...
Wister... Howe...
Fanshawe... Talimena State Park...
Lake Wister State Park... Heavener Runestone State Park...
Hodgen... Milton...
Summerfield...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3479 9502 3494 9498 3494 9493 3510 9493
3520 9490 3506 9447 3474 9458
TIME...MOT...LOC 2256Z 108DEG 12KT 3495 9467
HAIL...<.75IN
WIND...60MPH
$$
692 follow-up statements
060
WWUS54 KTSA 122332
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
632 PM CDT THU JUL 12 2018
OKC079-130000-
/O.CON.KTSA.SV.W.0179.000000T0000Z-180713T0000Z/
Le Flore OK-
632 PM CDT THU JUL 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL LE FLORE COUNTY...
At 632 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Lake Wister State Park to 4 miles
southwest of Panama, moving northwest at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations in or near the path include...
Poteau... Wister...
Howe... Fanshawe...
Talimena State Park... Lake Wister State Park...
Hodgen... Milton...
Summerfield...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3479 9502 3494 9498 3494 9493 3510 9493
3520 9490 3508 9454 3475 9466
TIME...MOT...LOC 2332Z 121DEG 15KT 3483 9478 3512 9473
HAIL...<.75IN
WIND...60MPH
$$
69231
WWUS54 KTSA 122353
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
653 PM CDT THU JUL 12 2018
OKC079-130003-
/O.EXP.KTSA.SV.W.0179.000000T0000Z-180713T0000Z/
Le Flore OK-
653 PM CDT THU JUL 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LE FLORE COUNTY WILL
EXPIRE AT 700 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.
LAT...LON 3479 9502 3494 9498 3494 9493 3510 9493
3520 9490 3508 9454 3475 9466
TIME...MOT...LOC 2353Z 108DEG 12KT 3485 9486 3514 9481
$$
69What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:35 PM CDT, 21 minutes earlier.
Area forecast discussion, Jul 12, 5:35 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
535 PM CDT Thu Jul 12 2018
...UPDATE...
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions should prevail through the period. A few
thunderstorms remain close enough to the AR terminals, as well as
MLC, to keep a VCTS mention in for the first hour or two of the
valid TAF period. Activity should be more isolated tomorrow
afternoon, and as such, will leave any TSRA mention out of the
TAfs for now.
&&
.PREV DISCUSSION... /Issued 316 PM CDT Thu Jul 12 2018/
DISCUSSION...
The heat remains the biggest concern thru the weekend, with
afternoon storm chances a secondary concern.
GOES 16 PWAT shows relatively drier conditions over the region
compared to yesterday, as some drier air wrapped around the south
side of the mid level ridge. This also appears to be affecting the
dewpoint field, as mixing has had more of an impact on the
dewpoints this afternoon. Nevertheless, borderline heat advisory
conditions are occurring.
We are in the midst of a heat wave. Climatologically, we are very
near the hottest time of year, basically from mid July to mid
August, where average highs reach their peak for the year across
the region. Finally, in a year that has thrown climo out the
window for the most part, the weather will be following climo.
Afternoon high temps will continue to climb and will land in the
triple digits by the weekend in several areas. The heat combined
with the humidity will likely necessitate at least heat advisories
each afternoon thru the weekend.
Coverage of afternoon storms has decreased some from this time
yesterday overall, with slightly higher coverage in the NW AR
terrain, likely due to the relatively lower PWATs. Rising mid
level heights over the region on Friday, as the mid level high
begins its trek overhead for the weekend, suggest that afternoon
storm coverage will be isolated at best.
Storm chances will increase some across the north and east early
next week in association with a weak front. There will be some,
albeit brief, relief from the heat by Tuesday. The heat returns
again for Wednesday ahead of the next, stronger front. Yes, the
GFS and ECMWF are still advertising that a cold front will be
strong enough to push thru the forecast area late Thursday into
Friday, part of a transition in the upper pattern consisting of
the retrogression of the mid level ridge and trough formation over
the Great Lakes. This front will likely bring a little relief in
relatively cooler temps, but the bigger relief will be from the
humidity. There is some promise of much nicer weather toward the
end of next week and on into the following weekend.
Lacy
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053>068-
070>076.
Heat Advisory from noon to 8 PM CDT Friday for OKZ049-053>076.
AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.
Heat Advisory from noon to 8 PM CDT Friday for ARZ019-020-029.
&&
AVIATION.....22Hazardous weather outlook, Jul 12, 5:08 PM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 508 PM CDT Thu Jul 12 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-131115- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 508 PM CDT Thu Jul 12 2018 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Evening and Tonight. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. DANGEROUS HEAT. RISK...Elevated. AREA...Eastern Oklahoma and West Central Arkansas. ONSET...Ongoing. DISCUSSION... Widely scattered thunderstorms have developed this afternoon across portions of eastern Oklahoma and northwestern Arkansas in the hot, humid, and unstable air mass that is in place across the region. Isolated to widely scattered thunderstorms will continue to develop through early this evening, before all of this activity dissipates by around sunset. The strongest storms this evening will have the potential to produce strong gusty wind. The combination of hot temperatures and high humidity has resulted in heat index values from 105 to 108 degrees this afternoon across much of eastern Oklahoma and west central Arkansas. These conditions will improve by late evening as temperatures decrease by around sunset. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Thunderstorm Potential...Dangerous Heat Potential. SATURDAY...Dangerous Heat Potential. SUNDAY through TUESDAY...Thunderstorm Potential...Dangerous Heat Potential. WEDNESDAY...Dangerous Heat Potential. EXTENDED DISCUSSION... A hot and humid air mass across eastern Oklahoma and northwestern Arkansas will continue to support mainly afternoon and evening thunderstorm development into early next week, although the coverage of this activity is expected to decrease this weekend due to a high pressure ridge building into the area. Organized severe weather is very unlikely in this pattern but the potential will exist for the strongest storms each afternoon to produce isolated strong downburst wind approaching 60 mph. Dangerous heat will continue across the area into early next week as hot temperatures combine with high humidity. weather.gov/tulsa contains additional information. 69
In the hours before
Special weather statement, Jul 12, 2:45 PM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
245 PM CDT THU JUL 12 2018
OKZ058-122015-
Ottawa OK-
245 PM CDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY UNTIL 315 PM CDT...
At 245 PM CDT, strong thunderstorms were located along a line
extending from 4 miles north of Baxter Springs to 6 miles northwest
of Seneca. Movement was northwest at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Miami... Baxter Springs...
Commerce... Quapaw...
Wyandotte... Treece...
Picher... Narcissa...
Ottawa... Peoria...
Cardin... Twin Bridges State Park...
This includes Interstate 44 between mile markers 304 and 324.
LAT...LON 3676 9462 3681 9500 3694 9500 3695 9499
3697 9503 3699 9504 3700 9500 3700 9462
TIME...MOT...LOC 1945Z 114DEG 23KT 3708 9476 3690 9470
69Special weather statement, Jul 12, 3:26 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
326 PM CDT THU JUL 12 2018
OKZ058-122115-
Ottawa OK-
326 PM CDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY UNTIL 415 PM CDT...
At 326 PM CDT, a strong thunderstorm was located 3 miles south of
Quapaw, moving west at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations in or near the path include...
Miami... Baxter Springs...
Commerce... Quapaw...
Wyandotte... Treece...
Picher... Narcissa...
Ottawa... Peoria...
Cardin... Twin Bridges State Park...
This includes Interstate 44 between mile markers 303 and 324.
LAT...LON 3678 9462 3680 9500 3694 9500 3695 9499
3695 9500 3700 9500 3700 9462
TIME...MOT...LOC 2026Z 108DEG 10KT 3690 9477
69Special weather statement, Jul 12, 5:27 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Tulsa OK 527 PM CDT THU JUL 12 2018 OKZ076-122330- Le Flore OK- 527 PM CDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LE FLORE COUNTY UNTIL 630 PM CDT... At 526 PM CDT, severeal strong thunderstorms were located west and northwest of Mena, moving northwest at 15 mph. Wind gusts up to 50 mph will be possible with these storms. Locations in or near the path include... Heavener... Howe... Heavener Runestone State Park... Muse... Big Cedar... Hodgen... LAT...LON 3463 9478 3496 9465 3489 9445 3454 9446 TIME...MOT...LOC 2226Z 115DEG 14KT 3460 9432 69
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:32 PM CDT | Special Weather Statement | TSA | Pushmataha | 43 min |
| Jul 11, 7:48 PM CDT | Severe Thunderstorm Warning | TSA | Pushmataha | 42 min |
| Jul 12, 2:45 PM CDT | Special Weather Statement | TSA | Ottawa | 30 min |
| Jul 12, 3:22 PM CDT | Heat Advisory | TSA | Adair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more | 24 hr |
| Jul 12, 3:26 PM CDT | Special Weather Statement | TSA | Ottawa | 49 min |
| Jul 12, 5:27 PM CDT | Special Weather Statement | TSA | LeFlore | 63 min |
| Jul 12, 6:10 PM CDT | Special Weather Statement | TSA | Latimer | 50 min |
| Jul 12, 6:37 PM CDT | Special Weather Statement | TSA | Mayes | 38 min |
| Jul 12, 6:55 PM CDT | Special Weather Statement | TSA | Haskell | 50 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.